When you’re experiencing pain, what’s the first thing you do? Pop a few Advil? The practice is intuitive and many of us do it without thinking. In fact, 78% of you report taking some form of non-steroidal anti-inflammatory drug (NSAID) (translation, acetaminophen or ibuprofen) to help ease voice symptoms, or almost 4 out of 5 singers. But NSAIDs are dangerous for two reasons:
They increase the likelihood that you will oversing because you aren’t getting pain feedback from your throat letting you know you’re causing more damage.
They thin your vascular walls, making you more likely to hemorrhage in the middle of a performance [To learn more about VF hemorrhage and see what it looks like, click here.] [thanks, Osborne Head and Neck Institute!]
Okay, you think to yourself, I’ll take them after the show to reduce swelling. The problem here is that you are either a) taking an NSAID on an empty stomach, exacerbating symptoms of acid reflux or b) taking NSAIDs with food but then going to bed within 3 hours of eating, exacerbating symptoms of acid reflux (there's a post on reflux coming up soon... keep an eye out). The alternative would be staying up until 2am or even waiting until the next morning. Or you could just take a Tylenol and don’t worry about it.
If I could do this research again, my follow up question would be, “When do you take NSAIDs to ease voice pain?” If you take an NSAID in the morning, more than 4-6 hours before performance, do you notice a difference?
Have you taken an NSAID to reduce pain and swelling in your vocal folds? What timing has worked for you?
Alessi, D.M., and Crummey, A. (2008). Medications: The positive and negative impact on the voice. In M. Benninger & T. Murry (Eds.) The Singer's Voice. San Diego: Plural Publishing. pp. 93-102.
Gupta, R. (2017, June 16). The Effects of Aspirin (NSAIDs) on the Voice. Retrieved July 07, 2018, from http://www.ohniww.org/the-effects-of-aspirin-nsaids-on-the-voice/